Florida, 2024Tornado and Flood in Florida, September 3 to 4, 2024
September 3 to 4, 2024 · NWS JAX · 3 events in 3 counties and zones
A front was stalled across NE FL with a meandering coastal low offshore of the local Atlantic coast. Above normal atmospheric moisture, warm temperatures aloft and slow storm motion produced localized heavy rainfall over a diurnally unstable airmass with waves of gusty showers moving onshore.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A front was stalled across NE FL with a meandering coastal low offshore of the local Atlantic coast. Above normal atmospheric moisture, warm temperatures aloft and slow storm motion produced localized heavy rainfall over a diurnally unstable airmass with waves of gusty showers moving onshore. Wind gusts with the coastal low along the local Atlantic coast increased to 40-50 mph after 8 pm on 9/3 through midnight along the Duval County FL coast.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 3, 8:47 AM EST, 52 minutes earlier.
Area forecast discussion, Sep 3, 8:47 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
947 AM EDT Tue Sep 3 2024
...New UPDATE...
.UPDATE...
Issued at 946 AM EDT Tue Sep 3 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
Forecast remains on track through this morning with the cool air
boundary moving over Georgia with storms and showers developing
across Georgia, with convection building this morning near and
along the southeast Georgia coastline and then developing inland
and into northeast Florida as the afternoon progresses.
&&
.NEAR TERM...
Issued at 350 AM EDT Tue Sep 3 2024
For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf
A cool front that was analyzed to be draped across southeast GA as
of 06Z is continuing to slowly make progress southward through
early this morning. The boundary is expected to continue to make
southward progress through late this morning and this afternoon
before becoming nearly stationary south of I-10, close the
southern CWA boundary south of Gainesville. Plentiful low clouds
as well as numerous to widespread convection will be likely late
this morning and through the afternoon and evening hours in the
vicinity of this boundary, in addition to more breezy
northeasterly flow as a surface ridge builds southward. Winds
could be quite gusty at times, especially from about coastal Duval
County northeastward along the southeast GA coast where gusts in
the 25-30mph range appear likely, possibly higher at times
(especially at the immediate coast). Winds are expected to remain
below any advisory criteria at this time, however. This
strengthening flow will also bring with it a high risk for rip
currents and increasingly rough surf from about Saint Augustine
Beach northward through this evening.
With respect to convection, expecting activity to be confined to
mainly from about I-10 southward today, as the amount of dry air
behind the front will increase further north and west. Definitely
cannot rule out isolated activity in these areas, however.
Further south. plenty of lifting will be available via the front
in the vicinity and the onshore flow. However, the vertical
profile does not look overly impressive aloft to support much more
than a few isolated stronger updrafts, especially with microscale
boundary collisions. Plenty of layer moisture will be in place
however with PWATs over 2 inches, and therefore potential is there
with any training of showers/storms to produce localized minor
flooding with very heavy rainfall at times. Convection is likely
to persist in some areas overnight with the support of the frontal
boundary, especially closer to the coast and over local waters.
Today will also feature a modest spread in high temperatures due
to the location of the front as well as extent of convection and
strength of northeasterlies. Expecting generally mid to upper 80s
north and east and upper 80s to low 90s south and west. Widespread
low to mid 70s tonight with some upper 70s to near 80 near the St.
Johns River and coasts.
&&
.SHORT TERM...
(Wednesday through Thursday night)
Issued at 350 AM EDT Tue Sep 3 2024
Gusty onshore flow will bring waves of showers and isolated storms
onshore each morning and overnight between the high pressure wedge
across GA and the front across the southern of the FL peninsula.
Aloft, high pressure will be across the FL peninsula with warm mid
level temps above climo near -5 degC (climo is -8 degC). Above
normal moisture will stream overhead with precipitable water
(PWAT) 2-2.5 inches, which will be above the 90th percentile for
this time of year. Weak 1000-700 mb flow < 5 kts combined with
warm, saturated airmass above the surface and low level convergent
onshore flow will set the stage for training coastal bands of
heavy rainfall. Convection will spread inland and expand in
coverage during the afternoons with diurnal heating. Wednesday,
the higher rain chances of 60-80% will focus along the Atlantic
coast and inland south of the I-10 corridor. Thursday, the higher
rain chances expand northward across SE GA and continue across NE
FL as the surface front across the FL peninsula begins to lift
northward. Given the onshore flow and high moisture content,
convection will generally fade across inland areas with the loss
of heating overnight, but showers and isolated coastal storms may
drift inland during the overnight hours.
High temperatures will range by about 10 degrees across the
forecast area from below normal highs in the low to mid 80s across
SE GA and coastal locations to near 90 across our north-central FL
zones before afternoon convection moves inland. Mild overnight
lows will range in the 70s.
The breezy onshore flow will increase the rip current risk at
local beaches both days, with a high rip current risk expected
Wednesday.
&&
.LONG TERM...
(Friday through Monday)
Issued at 350 AM EDT Tue Sep 3 2024
The wet and unsettled weather pattern continues Friday into the
weekend as a surface low develops along the lifting front Friday,
then the surface low drifts ENE across the SE region Saturday with
a trailing front moving slowly southward across the local area as
it begins to stall somewhere across the FL peninsula. Above normal
moisture (PWAT 2-2.5 inches) remains draped across the region, but
the upper ridge begins to break down as a long wave trough deepens
east of the MS River Valley. Although temperature aloft remain
fairly warm, there will be stronger lift and shear aloft, with
elongated waves of PVA enhancing convection as the frontal zone
slowly edges its way across the local forecast area. With
increased forcing aloft and a continued saturated airmass for
several days, there is an increased risk for localized flooding
rainfall and subsequent river rises into the weekend and early
next week. The Weather Prediction Center has highlighted a
Marginal Risk of Flooding Rainfall across the local area Friday
through Saturday as more widespread waves of rainfall sweep over
the local area area as the surface low drifts eastward across the
northern Gulf Coast region. The upper level trough deepens and
lingers early next week across the eastern tier of the CONUS with
the frontal zone stalling across the FL peninsula. Deeper moisture
will continue across NE FL continuing elevated rain chances, while
drier air begins to filter across SE GA, with a return to more
scattered 40-50% chances of rainfall Sun into Mon while 60-70%
rain chances continue across NE FL.
High temperatures will trend below normal Friday into the weekend
given increased storminess with above normal lows across NE FL and
low temperatures trending near normal across parts of SE GA early
next week with drier air filtering southward trailer the frontal
passage.
&&
.AVIATION...
(12Z TAFS)
Issued at 645 AM EDT Tue Sep 3 2024
MVFR ceilings are filling in towards the SSI/JAX/CRG area, which
is expected to expand south and westward towards SGJ and GNV
through this morning. Convection is expected to begin later this
morning near the Duval area terminals as a frontal boundary moves
through these areas and towards central FL by later today.
Numerous convection will be likely for all terminals south of SSI
closer to the aforementioned boundary by this afternoon. Included
TEMPO groups for TSRA for these areas, which may need to be
updated throughout the morning, especially with respect to timing.
Otherwise, northeasterly flow increases for all today, with
sustained winds over 10 knots expected for all terminals for most
of today. Gusts in the 25 to 30 knot range will be expected for
the immediate coastline, especially at SSI.
&&
.MARINE...
Issued at 350 AM EDT Tue Sep 3 2024
A cold front will cross Georgia waters this morning, and Florida
waters through this afternoon before becoming nearly stationary
just south of the area. Strong surface ridging will build from the
north through today behind the boundary. This will strengthen
northeasterly conditions across all area waters, but especially
for GA waters and northeast FL waters north of Flagler County
where the most rough surf is expected. The cold front will vary
little in position through the end of the week, resulting in
continuous onshore flow as well as periods of showers and
thunderstorms. Low pressure will form near the Gulf coast region
around Friday, then track northward across the region Friday into
Saturday which will continue the unsettled pattern.
Rip Currents: High risk for rip currents is expected for all
beaches from Saint Augustine northward today as northeasterly flow
strengthens behind a cool front. This high risk could potentially
continue into Wednesday as well. Rip current risk is moderate
south of Saint Augustine today, with the potential for a high risk
on Wednesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 87 70 84 72 / 20 10 20 20
SSI 85 76 84 76 / 60 50 60 60
JAX 87 76 86 74 / 70 60 70 50
SGJ 90 76 89 77 / 70 50 70 60
GNV 90 74 89 73 / 90 30 70 50
OCF 92 75 91 74 / 90 40 80 50
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for FLZ124-125-
133.
GA...High Rip Current Risk through Wednesday evening for GAZ154-166.
AM...Small Craft Advisory until 8 PM EDT Wednesday for AMZ450-470.
&&In the hours before
Special weather statement, Sep 3, 9:24 AM EST, 15 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1024 AM EDT Tue Sep 3 2024
FLZ024-124-GAZ166-031500-
Inland Nassau FL-Coastal Nassau FL-Coastal Camden GA-
1024 AM EDT Tue Sep 3 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES THROUGH 1100 AM EDT...
At 1023 AM EDT, Doppler radar was tracking a strong thunderstorm near
Fernandina Beach, moving south at 5 mph.
HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding due to heavy rainfall is
possible.
Locations impacted include...
St. Marys, Fernandina Beach, Yulee, Amelia City, and Dungeness.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3051 8143 3054 8149 3055 8150 3056 8150
3057 8151 3056 8151 3056 8152 3055 8152
3065 8171 3083 8152 3079 8142 3062 8140
TIME...MOT...LOC 1423Z 002DEG 5KT 3070 8148
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
HESSEvent by event
1 tornado, 1 funnel cloud, 1 flood. Local standard time, as filed.
Tornado, Nassau
- When
- September 3, 9:39 AM EST to 9:40 AM EST
- Where
- Nassau County, 1.19 mi E of Fernandina Beach to 1.14 mi E of Fernandina Beach
- Rating
- EF0
- Path length
- 0.08 mi
- Path width
- 25 yd
- Reported by
- Social Media
- Coordinates
- 30.670, -81.430
A waterspout moved onshore as a landspout on Amelia Island. There was some debris lofted near oceanfront homes, likely from the roofs, as the landspout moved inland. The location is approximated.
Funnel Cloud, Flagler
- When
- September 3, 3:15 PM EST
- Where
- Flagler County, 0.69 mi S of Flagler Beach
- Reported by
- Public
- Coordinates
- 29.470, -81.130
Flood, Putnam
- When
- September 3, 11:00 PM EST to September 4, 1:00 AM EST
- Where
- Putnam County, 0.43 mi NW of Palatka to 0.8 mi NE of Palatka Kay Arkin Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 29.654, -81.635
Putnam County Sheriff reported numerous | roads across the westside of the city were | inundated with flood water including | intersections along Crill Avenue, Laurel | Street, and Highway 17. One vehicle was | trapped in flood water and the occupant | safely evacuated. Water was beginning to | recede around 12:20 am.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Florida, September 3, 2024$30,000 · 1 event
- Excessive Heat in California, September 3 to 10, 20242 injured · $10,000 · 4 events
- Heavy Rain in Florida, September 3, 2024$20,000 · 1 event
- Flash Flooding and Flood in Florida, September 3 to 4, 202413 events
- Flash Flooding in Texas, September 3 to 4, 20248 events
- Damaging Winds in Montana, September 3, 202461 kt wind · 7 events
- Damaging Winds in Wyoming, September 3, 202457 kt wind · 3 events
- Damaging Winds in Utah, September 3, 202458 kt wind · 3 events
- Flash Flooding in Texas, September 3, 20242 events
- Flash Flood and Damaging Wind in Idaho, September 3, 2024$200 · 50 kt wind · 2 events
- Damaging Winds in Wyoming, September 3, 202463 kt wind · 2 events
- Lightning Strike in Florida, September 3, 2024$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213508, 1213388, 1213387.